Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 3, NWS Topeka, KS

February 26, 20185 counties in Kansas

NWS Topeka, KS issued this red flag warning at Feb 26, 2018, 3:55 AM CST for 5 counties in Kansas. It took effect at Feb 26, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2018, 3:55 AM CST (09:55 UTC)
In effect from
Feb 26, 2018, 12:00 PM CST
Expired
Feb 26, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2285 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WWUS83 KTOP 260955
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
355 AM CST Mon Feb 26 2018

KSZ008-009-020-021-034-270000-
/O.NEW.KTOP.FW.W.0003.180226T1800Z-180227T0000Z/
Republic-Washington-Cloud-Clay-Ottawa-
355 AM CST Mon Feb 26 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR FOR FIRE WEATHER ZONES 008, 009, 020, 021, AND 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. 

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, and 
  034. 

* WIND...South winds at 15 to 20 MPH with gusts upwards of 25 to
  30 MPH. South winds are expected to decrease to 10 to 15 MPH 
  after 6 PM.

* HUMIDITY...Minimum relative humidity values of 19 to 24 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
998 
WWUS83 KTOP 262351
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
551 PM CST Mon Feb 26 2018

KSZ008-009-020-021-034-270100-
/O.EXP.KTOP.FW.W.0003.000000T0000Z-180227T0000Z/
Republic-Washington-Cloud-Clay-Ottawa-
551 PM CST Mon Feb 26 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR FIRE
WEATHER ZONES 008, 009, 020, 021, AND 034...

Relative humidity values will begin to slowly rise as the evening
progresses above Red Flag thresholds. Winds will calm some but 
remain breezy from the south. Considering these improving 
conditions will allow the Red Flag Warning to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Feb 26, 3:50 AM CST, 5 minutes earlier.

Area forecast discussion, Feb 26, 3:50 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
350 AM CST Mon Feb 26 2018

.SHORT TERM...(Today and tonight)
Issued at 350 AM CST Mon Feb 26 2018

As of 09Z Monday morning zonal mid-level flow was present
across the central Plains. The shortwave trough responsible for the
cloud cover yesterday has pushed into the mid-Mississippi Valley. At
the surface, a broad ridge extended from west TX into the
northeastern CONUS. For the rest of today, a transition from zonal
to southwesterly mid-level flow will take place as a shortwave
trough digs southward along the Pacific coast. Lee cyclogenesis
across eastern CO will cause an increasing surface pressure gradient
across the central Plains. Southerly winds are progged to strengthen
to 15-20 MPH with gusts of 25-30 MPH. The increasing winds will
increase boundary layer mixing heights by afternoon. Model solutions
prog mixing heights between 850mb and 825mb with the deepest mixing
across central and north central KS. High temperatures look to
approach 60F area-wide this afternoon. With the warm temperatures
and very dry conditions across the area, very high to extreme fire
danger is expected this afternoon -- refer to the fire weather
discussion below for details.

Tonight: A strengthening LLJ in response to the deepening surface low
will overspread the region after 00Z. Expect increasing cloud cover
in response to the WAA. The strengthening LLJ, increasing surface
pressure gradient and increasing cloud cover should yield warmer
overnight lows near 40F.

.LONG TERM...(Tuesday through Sunday)
Issued at 350 AM CST Mon Feb 26 2018

Precip chances remain in the forecast for Tuesday afternoon
through Wednesday night as energy lifts out from the southwest
across the central plains. However some of the details with the
wave remains uncertain due to some variation in solutions. The
NAM now appears to be the more dynamic with a distinct shortwave
and deeper surface low with it. Unfortunately the other models
have trended towards more of a split flow with the southern energy
remaining more sheared out and a weaker surface low as it passes
by Wednesday night. The main effect may be more on coverage of
showers and storms versus whether they occur or not.

The overall expectation is for warm air and moisture advection to
potentially kick off some elevated showers and storms mainly over
east central KS late Tuesday afternoon and during the evening.
Forecast soundings show the weak elevated instability shifting
east as the better moisture moves east during the overnight.
However low level moisture advection persists with a stratus deck
developing and some isentropic upglide continuing into Wednesday
morning. So think any precip during the overnight and Wednesday
morning is more likely to be drizzle. Fortunately temps look to
remain above freezing for most of the area. May need to watch out
for locations along the NEB state line for freezing temps. Then
the better dynamics are progged to lift out Wednesday afternoon
and evening with the model consensus lifting the surface low
across east central KS keeping much of the area in the stratus
through the day Wednesday. Another round of showers and
thunderstorms appears likely for eastern counties through the
evening.

Cold air advection on the back side of the surface low could cause
precip Wednesday night to transition over to a wintry mix.
Interestingly the GFS and NAM show a little better organized
frontogenesis on the back side of the low but the GFS has trended
lower with the QPF Wednesday night. For now the model consensus
would only produce some minor accumulations of snow and ice
Wednesday night with large scale forcing diminishing and dry air
moving in. But will need to keep an eye on the mesoscale forcing
potential to see if there may be a band of more moderate precip
Wednesday night.

Temps on Tuesday continue to look mild with highs in the lower and
mid 60s. Temps on Wednesday will be a little more tricky with
stratus expected to hold strong through a good portion of the day
and the surface low to the southwest. Think there will be a
gradient in highs from around 40 northwest to around 60
southeast. I did increase lows for Wednesday morning for areas
south of I-70 thinking clouds and southerly winds will keep temps
in the mid 40s.

For Thursday through Saturday, dry weather should prevail with
another upper trough developing along the west coast. The
consensus is for an upper low to close off over the Pacific
Northwest which should keep much of the dynamics to the northwest.
There is some disagreement by Sunday. The GFS is about 12 hours
faster in breaking down the patter and bringing a jet streak into
the central Rockies. As a result it is a little more progressive
with a frontal boundary and return flow and generates what
appears to be elevated precip Sunday. However the ECMWF and
Canadian are slower with the frontal boundary and do not generate
any precip until just beyond the forecast period. So only have
some small POPs in the forecast on Sunday given the uncertainty.
After a cool down on Thursday, temps should trend warmer heading
into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1118 PM CST Sun Feb 25 2018

VFR conditions prevail through the period. Winds pick up in the
afternoon as they back to the south with some slightly stronger
gusts at KMHK due to deeper mixing. Could see a period of LLWS
near the end of the period as a LLJ develops and overspreads the
area. Have not introduced in forecast yet with some uncertainty
remaining in the strength of the wind fields surface to layer in
question.

&&

.FIRE WEATHER...
Issued at 350 AM CST Mon Feb 26 2018

A very dry atmosphere remains in place across the area with dew
points remaining in the low to middle 20s. With little moisture
advection expected through 00Z, surface dew points will only
decrease as boundary layer mixing increases. As a result minimum
relative humidity values are progged to reach 19-23 percent across
portions of north central KS. This very dry boundary layer
coupled with gusty south winds of 15-20 MPH, gusting to 25-30 MPH
will result in very high to extreme fire danger across the area.
Due to the expected extreme fire danger conditions, a Red Flag
Warning has been issued for Ottawa, Cloud, Republic, Washington,
and Clay counties valid from 18Z to 00Z. Considered another row of
counties eastward, although greater uncertainty exists with wind
speeds and relative humidity values reaching warning criteria.
Fire weather concerns should greatly decrease after 00Z as
boundary layer mixing decreases and WAA increases across the area.
However, with the increased surface pressure gradient, southerly
winds are progged to remain 10 to 15 MPH through much of the
overnight hours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM CST this evening for
KSZ008-009-020-021-034.

&&

SHORT TERM...Baerg
LONG TERM...Wolters
AVIATION...Drake
FIRE WEATHER...Baerg
Hazardous weather outlook, Feb 25, 3:02 PM CST, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
302 PM CST Sun Feb 25 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-262115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
302 PM CST Sun Feb 25 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Very high fire danger is forecast for parts of north central
Kansas on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.